Tinnitus and ulcers in my throat

MChristina
MChristina Member Posts: 7
edited 3. Nov 2021, 16:36 in Say Hello

Hello everyone,

I am a mother of two lovely daughters, 4 and 10 yrs old. Back in January 2020 my GP established that I had Rheumatoid Arthritis and that it was acting fast in my case. It was all extremely disconcerting to me. For some reason the specialist was not convinced. I ended up with a strong flare, multiple joint pain which completely paralysed me for days. I was horrified!

My diagnosis was finally confirmed at the beginning of the national lockdown. I have been on and off medication. Methotrexate, Hydroxichloroquine, Methotrexate a second time, stopped in Sep 2021. I have barely spoken to the specialist. About 3x in almost 2yrs, last time back in Feb.

I’m still experiencing side effects, noise in my ears, ulcers in my throat, rhinitis, tender/stiff joints. I won’t stop coughing unless I stuff myself with soothers which are making me feel nauseous and giving me headaches. Not COVID. I don’t know if I have a cold or if it is the withdrawal effect from the Methotrexate.

The options for my next medication are Sulfasalazine or Leflunomide. I’ll probably go for Sulfasalazine as soon as someone from RA team gets back to me.

I feel left alone to deal with my RA, I am exhausted, I’m worried about the noise in my ears though and the ulcers in my throat, it is been months with them now, I brush my teeth, I’ve tried sprays, gel, ice, saltwater… do they ever clear?

It is nice to know about you Versus Arthritis 

MChristina

Comments

  • stickywicket
    stickywicket Member Posts: 26,771

    Your GP might be able to help with the ulcers. Live yogurt might help but I think you do need a medical opinion. I've no idea what could cause the tinnitus though I think NSAIDS can if you're taking any of those. Rhinitis? Your GP could prescribe a nasal spray.

  • MChristina
    MChristina Member Posts: 7

    Thank you for your kind response stickywicket. I appreciate your notes. It is difficult to know.

  • Shell_H
    Shell_H Member Posts: 549

    Hi @MChristina - Welcome to the Online Community!

    I see you have been diagnosed with Rheumatoid Arthritis for a couple of years now, and have been struggling with the side effects of your medication and feeling abandoned by your specialist.

    As there are lots of different medications for Rheumatoid Arthritis doctors do have to go through a list, as it were, to try you on each one until they find the right one. This can mean going through a lot. It is normally your GP who does this, however, and not your specialist. You should definitely be talking to your GP about these side effects - if they are making your life worse then tell them that and you should be able to move on to the next medication to try. Your GP should also be able to provide help with the side effects - especially if they are hanging around. If you need to do remember you can always ask to see a different GP in your surgery if you feel your current one isn't helping you as you need. Have a look at our information on the below page - especially the section called Treatment - it goes through the different kinds of drugs you can be put on. The good news is that you normally have to have tried Methotrexate before you can move on to biologic therapies, so that may be an option in the future.

    It might be worth talking to a pharmacist to see if they can suggest anything to help with the ulcers or tinnitus. They will have a good idea of what you can take which wont interfere with anything else you've been prescribed. I would highly recommend also talking to a GP about them however, as mouth ulcers are down as a serious side effect of Methotrexate and they should be helping you with them.

    Did your doctor give you any advice regarding taking folic acid when you were taking methotrexate? It can sometimes help with side effects for it. Have a look here at what some other people have asked:

    Do have a look around the community and feel welcome to join in any discussions which seem interesting. We always welcome new members.

    Lovely to meet you!

    Shell

  • Sheelee
    Sheelee Member Posts: 31

    Dear McChristina,

    I am so sorry. Your situation sounds awful.

    I wish there was one that I could do, but the 1 thing that might help is that there is a Tinnitus Society who may well know if any of the drugs, or medical conditions you have, can cause Tinnitus in some people.

    I hope you are getting some help with your children, particularly the 4 year old. If not, it mas be worth contacting children's services in your local authority. They can help in some circumstances where there is a child, parent or both, with a disability.

    Sending you a hug 🫂

    Sheila xx

  • YvonneH
    YvonneH Member Posts: 1,133

    Hi @MChristina

    Welcome from me too.

    I notice you have been given a choice between Lefluomide and Sulfasalazine, here is our information on them

    If you have a phone number for a rheumatology nurse it's worth giving them a ring, they are specialists and might have information on why you have the ulcers and tinnitus and what to do about them. If not ring your GP, maybe a phone appointment?

    Take care

    Yvonne x

  • wazz42
    wazz42 Member Posts: 233

    Hi @MChristina

    I have had a similar issue to mouth ulcers, a piece of jaw was trying to come out through my gum. It sounds bad and was so painful but it's all fine now. Having young g'ch at the time I tried a teething gel, and it was really good, I could manage to eat, not normally but so much better than otherwise.

    If you want the name of the particular medicine do send me a pm and I can let you know

    xx

  • Helloooo there :D

    What a bumpy ride I'm having :0. Thank you very much for your notes, I take them on board. I appreciate your time.

    I am honest I hadn't check in my notes because I been a bit blue with the whole story... nevertheless doing my best and still smiling :)

    The outcome of my notes well... the noise in my ears is still there, I think is not as loud? I hope so anyway, but it makes me loose balance every now and then; back in November 2021 I lost my balance in some pavement steps and I ended up in the emergency unit with a couple of stitches on my knee, what a bummer! I eventually stopped coughing I guess that was my positive. GP checked the ulcers in my throat, still ongoing... my immune system is not great. I haven't started medication yet as I was waiting to have my booster done which was two weeks ago...

    Today I had a rapid lateral flaw and tested positive!!! So here I go again tomorrow for a PCR. I had tested positive before but it turned up false... I have glims of hope that this time is false too... although I do feel a bit low with a cold like and sore throat...

    Does anyone has any covid tips to make the covid process less miserable? :{

    I'll appreciate some reassurance.

    mcx

Who's Online

7
Confused
Confused
+6 Guests